Illinois, 2023Damaging Wind in Illinois, July 20, 2023
July 20, 2023 · NWS PAH · 1 event in 1 county or zone
A thunderstorm complex moved east-southeast across southern Illinois. A thunderstorm along the leading edge of this complex produced damaging winds in Massac County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex moved east-southeast across southern Illinois. A thunderstorm along the leading edge of this complex produced damaging winds in Massac County. The storms occurred along and ahead of a cold front that stretched from the Great Lakes region to the southern Plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 20, 5:40 AM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 20, 5:40 AM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
640 AM CDT Thu Jul 20 2023
.UPDATE...
Issued at 640 AM CDT Thu Jul 20 2023
Updated aviation discussion for 12Z TAFs.
&&
.SHORT TERM...(Today through Friday)
Issued at 345 AM CDT Thu Jul 20 2023
The main concern in the short term continues to be the chance for
showers and thunderstorms today, including the potential for
locally heavy rain and a few strong to severe thunderstorms.
A weak quasi-stationary boundary still lingers just to the south
of the forecast area early this morning. So far, only light shower
activity has developed along and north of that boundary, which is
less than what most of the CAMs were suggesting by this time.
However, energy over Kansas moving into Missouri will continue to
shift eastward throughout the day. As a result, the development of
showers and thunderstorms cannot be ruled out at practically any
time today.
Not real confident at this point as to whether the Flood Watch
will truly pan out. However, it's there because it wouldn't take
much to spark renewed flooding should thunderstorms develop and
move across locations that received locally historic amounts of
rain yesterday. It would seem that chances for precipitation and
heavy rain should gradually decrease from west to east during the
afternoon, so we've kept the noon expiration time for the watch at
this point. The next shift can reevaluate based on what's ongoing
at the time and make adjustments as needed.
A cold front will make gradual southward progress through the
region tonight. It doesn't appear it will be accompanied by much
in the way of precipitation at this point. The greatest potential
for showers and thunderstorms shifts south of the forecast area on
Friday. However, the NAM and several of the CAM's suggest we may
end up seeing some light shower activity on the northern edge of
thunderstorm remnants from overnight activity over the Plains. The
best chance for rain on Friday will be across the southern half of
the area.
Temperatures the next few days will largely be influenced by the
presence of precipitation and cloud cover. Highs today are
forecast to range from 85 to 90 degrees, then remain in the lower
to middle 80s on Friday. Lows tonight should range from the
middle 60s to near 70.
.LONG TERM...(Friday night through Wednesday)
Issued at 345 AM CDT Thu Jul 20 2023
By Friday night and Saturday, dry conditions and lower humidity
will infiltrate the region as high pressure takes control in the
wake of the frontal passage. However, the models indicate the
entire weekend may not be totally dry as energy spills
southward between an upper level ridge out west and a trough over
the Great Lakes and Ohio Valley. As a result, the NBM indicates a
chance for showers and thunderstorms on Sunday.
Mainly dry weather returns early next week as the upper level
ridge over the Plains expands eastward. As a result, highs will
likely climb back above the 90 degree mark early next week after
remaining in the 80s over the weekend. Similarly, lows are
forecast to climb from the 60s over the weekend back above the 70
degree mark early next week.
&&
.AVIATION...
Issued at 640 AM CDT Thu Jul 20 2023
A disturbance approaching from the west will keep the potential for
scattered showers and isolated thunderstorms in the forecast through
early to mid afternoon. A mix of MVFR and VFR ceilings this morning
should transition to VFR by this afternoon and tonight. South to
southwest winds 5 to 10 knots today will shift to the northwest
tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until noon CDT today for ILZ080-081-084>086-088>094.
MO...Flood Watch until noon CDT today for MOZ076-086-087-111-112.
IN...None.
KY...Flood Watch until noon CDT today for KYZ001>013-017-022.
&&
UPDATE...RJP
SHORT TERM...RJP
LONG TERM...RJP
AVIATION...RJP
Hazardous weather outlook, Jul 20, 8:13 AM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
913 AM CDT Thu Jul 20 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211415-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
913 AM CDT Thu Jul 20 2023 /1013 AM EDT Thu Jul 20 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A Flood Watch remains in effect through 7 PM today for portions
of western Kentucky, southern Illinois, and southeast Missouri due
to the potential for heavy rain over areas that already
experienced torrential rainfall. Refer to the product for
additional details.
A few severe storms are possible today with damaging winds and
large hail being the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to relay any reports of flooding, rainfall
amounts, or storm damage.
In the hours before
Local storm report, Jul 20, 8:06 AM CST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
906 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 W Wickliffe 36.96N 89.09W
07/20/2023 M5.74 inch Ballard KY Mesonet
Mesonet station WKLK2 0.8 W Wickliffe 2 day
rainfall total.
&&
BMLocal storm report, Jul 20, 8:07 AM CST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
907 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 3 WNW Hamletsburg 37.16N 88.50W
07/20/2023 M5.44 inch Massac IL Cocorahs
Cocorahs station IL-MC-3 Brookport IL 7 ENE
2 day rainfall total.
&&
BMLocal storm report, Jul 20, 8:09 AM CST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
909 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 2 SSW Water Valley 36.54N 88.83W
07/20/2023 M5.13 inch Hickman KY Cocorahs
Cocorahs station KY-HC-1 Fulton 3.3 NE 2 day
rainfall total.
&&
BMLocal storm report, Jul 20, 8:10 AM CST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
910 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 SSE Cobden 37.52N 89.25W
07/20/2023 M5.04 inch Union IL Cocorahs
Cocorahs station IL-UN-6 Cobden IL 0.8 SSE 2
day rainfall total.
&&
BMLocal storm report, Jul 20, 8:17 AM CST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Paducah KY
917 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 AM Hail Oak Ridge 37.50N 89.73W
07/20/2023 E0.75 inch Cape Girardeau MO Public
&&
BMSpecial weather statement, Jul 20, 8:47 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
947 AM CDT Thu Jul 20 2023
KYZ003>006-201530-
Carlisle KY-McCracken KY-Ballard KY-Graves KY-
947 AM CDT Thu Jul 20 2023
...Heavy rains may again impact portions of northeastern Carlisle,
eastern Ballard, McCracken and northern Graves Counties...
A cluster of thunderstorms is moving into parts of the Purchase area
of western Kentucky from the northwest. This storm is producing
heavy rains. On its current track the system may impact parts of
McCracken and Ballard Counties through 1100 am. This would likely
lead to rapid onset flash flooding given the recent heavy rains. The
storms for now look likely to remain north of the Mayfield, Wingo
and Bardwell areas but residents in the area should closely monitor
for updates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor closely for updates through noon today.
&&
LAT...LON 3687 8895 3719 8900 3706 8859 3681 8855
TIME...MOT...LOC 1444Z 293DEG 26KT 3707 8879
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
JGG
Thunderstorm Wind, Massac
- When
- July 20, 9:18 AM CST to 9:26 AM CST
- Where
- Massac County, 3 mi NW of Joppa to 2 mi NNE of Metropolis
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 37.231, -88.889
Numerous trees and power lines were down. The majority of the damage was along the northern city limits of Metropolis, from the airport area eastward. Some roads were blocked by the damage. A tree and power line were down over the road near Joppa.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, July 20, 2023$905,000 · EF1 · 116 events
- Hail and Damaging Winds in Michigan, July 20, 2023$20 million · 2.75 in hail · 32 events
- Hail and Damaging Winds in Ohio, July 20, 20231 death · $9,000 · 1.25 in hail · 7 events
- Flash Flooding and Hail in Ohio, July 20, 2023$4.0 million · 2 in hail · 41 events
- Flash Flooding and Hail in Tennessee, July 20, 2023$1.1 million · 1 in hail · 43 events
- Flash Flooding and Hail in Pennsylvania, July 20 to 21, 20231 injured · $490,000 · 50 kt wind · 42 events
- Hail and Damaging Winds in Kansas, July 20, 2023$799,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Pennsylvania, July 20 to 21, 2023$176,000 · 2.5 in hail · 42 events
- Damaging Winds and Lightning Strike in South Carolina, July 20, 2023$1.0 million · 50 kt wind · 3 events
- Wildfire in Washington, July 20 to 21, 2023$820,000 · 1 event
- Damaging Winds in New York, July 20, 2023$84,000 · 65 kt wind · 48 events
- Hail and Damaging Winds in Ohio, July 20, 2023$129,000 · 1.5 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105155.